Pennsylvania, 2021Damaging Winds in Pennsylvania, June 20, 2021
June 20, 2021 · NWS CTP · 3 events in 3 counties and zones
Thunderstorms formed during the evening of June 20th in a warm, moist airmass ahead of an approaching cold front which was stretched across the Great Lakes. The thunderstorms quickly moved from southwest to northeast across the middle Susquehanna Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed during the evening of June 20th in a warm, moist airmass ahead of an approaching cold front which was stretched across the Great Lakes. The thunderstorms quickly moved from southwest to northeast across the middle Susquehanna Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 20, 6:11 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 20, 6:11 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
711 PM EDT Sun Jun 20 2021
.SYNOPSIS...
Very warm and muggy conditions this Father's Day with an
isolated strong thunderstorm possible late this afternoon. Heat
and humidity will peak on Monday with a slight risk of severe
storms. Showers exit on Tuesday followed by cooler and more
comfortable weather through midweek. Temperatures return to
seasonal levels by late week with an increasing chance of rain
into next weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Have seen two main areas of convection late afternoon and
evening, one over the northwest, and another over south central
PA. Isolated strong storms will be possible over the next three
hours or so, then will diminish as we lose the heating of the
day.
Mainly dry weather expected tonight, though a couple of showers
or thunderstorms may work into the far northwest late tonight as
a decaying line of convection moves across northern Ohio into
northwest PA.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
D2 SPC SLGT risk SWO continues for Monday.
Isolated to scattered severe storm risk on Monday afternoon and
evening will be driven by amplifying large scale trough and low
level convergence along the attendant cold front and pre-frontal
trough. Rich low level moisture (dewpoints 65-70F) will reside
ahead of the front, and diurnal heating/instability combined
with frontal forcing and sufficient deep-layer shear should
support organized (linear) storm clusters/lines capable of
producing strong to locally damaging winds.
Heat+Humidity peaks on Monday with max temperatures in the mid
80s to low 90s and max heat index (HX) values forecast to reach
the mid to upper 90s across the central and southeast valleys.
Forecast max temperatures are a solid 5-10F above average and
approach near-record territory in some areas (within 5F at
STCP1).
Convection should gradually weaken Monday night due to the loss
of heating and increasing CINH. Minimum temperatures will have
the most spread in recent nights thanks to the cold front
bisecting the area with lows ranging from the mid 50s in the NW
mtns to around 70F in the southeast/Lower Susq. metro areas.
Showers are likely early Tuesday across the southeast zones
before exiting the CWA by 00Z Wed. Temps will trend much cooler
on Tuesday with 24hrMaxT deltas of -15 to -25F lower vs. Monday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Dry conditions and low humidity expected through midweek as
surface high pressure builds in behind the cold front. The high
will move to the east later in the week with warmer, more humid
air moving in from the south and east.
A cold front will approach from the west next weekend, but there
is still a great deal of uncertainty with the timing of that
front and precipitation it will bring. GFS and ECMWF have been
trending toward a slower solution on the movement of the front
and perhaps event the front stalling over PA next weekend into
early next week. This would result in an unsettled period with
multiple rain chances for central PA through the middle of the
week.
&&
.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
Isolated convection late this afternoon with BFD most likely
impacted and JST-AOO the lowest prob to see a storm. Potential
for a broken line of tstms to develop fairly late this
afternoon or early evening over the Lower Susq with possible
impacts at MDT/LNS. Any storms may bring brief gusty winds and
cig/vsby restrictions, otherwise VFR conditions will continue.
Scattered showers/tstms persist overnight just NW of BFD. Model
guidance indicating that lower clouds will again slip into
eastern terminals overnight, and with muggy airmass in place
expect vsbys across Central PA to slip to MVFR for a short while
around sunrise.
More widespread coverage of showers/tstms on Monday with
activity spreading from the NW across the CWA by afternoon.
These storms will bring potential for locally strong wind gusts
and torrential rainfall as they impact the area through the
afternoon hours.
Outlook...
Monday-Tuesday...more widespread showers/storms possible
areawide.
Wednesday-Friday...widespread VFR.
&&
.CLIMATE...
Astronomical Summer (solstice) begins at 1132 PM EDT Sunday June
20th.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Steinbugl/RXR
NEAR TERM...RXR/Travis
SHORT TERM...Steinbugl/RXR
LONG TERM...Guseman/Travis
AVIATION...Steinbugl/RXR
CLIMATE...
Hazardous weather outlook, Jun 20, 3:55 AM EST, 15 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
455 AM EDT Sun Jun 20 2021
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-210900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
455 AM EDT Sun Jun 20 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Isolated strong to marginally severe thunderstorms with gusty winds
are possible Sunday afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered severe thunderstorms with damaging winds 60 mph or greater
are possible Monday afternoon and evening. Locally heavy rainfall may
produce isolated flooding in poor drainage and urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
In the hours before
Special weather statement, Jun 20, 3:49 PM EST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service State College PA
449 PM EDT Sun Jun 20 2021
PAZ041-202115-
Northern Lycoming PA-
449 PM EDT Sun Jun 20 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN LYCOMING
COUNTY UNTIL 515 PM EDT...
At 449 PM EDT, Doppler radar indicated a strong thunderstorm near
Buttonwood, moving east at 15 mph.
Small hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Ralston and Buttonwood.
LAT...LON 4147 7717 4154 7713 4153 7691 4140 7697
TIME...MOT...LOC 2049Z 280DEG 13KT 4150 7707
KF
Special weather statement, Jun 20, 4:13 PM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
513 PM EDT Sun Jun 20 2021
PAZ041-202130-
Northern Lycoming PA-
513 PM EDT Sun Jun 20 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN LYCOMING
COUNTY UNTIL 530 PM EDT...
At 512 PM EDT, Doppler radar indicated a strong thunderstorm near
Ralston, moving east at 15 mph.
Small hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Ralston.
LAT...LON 4148 7683 4145 7684 4140 7690 4146 7708
4154 7706 4150 7696 4150 7691
TIME...MOT...LOC 2112Z 286DEG 11KT 4148 7700
KFSpecial weather statement, Jun 20, 4:29 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service State College PA
529 PM EDT Sun Jun 20 2021
PAZ041-202145-
Northern Lycoming PA-
529 PM EDT Sun Jun 20 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN LYCOMING
COUNTY UNTIL 545 PM EDT...
At 528 PM EDT, Doppler radar indicated a strong thunderstorm near
Ralston, moving east at 15 mph.
Small hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Ralston.
LAT...LON 4145 7679 4136 7685 4136 7687 4145 7702
4151 7699 4151 7696
TIME...MOT...LOC 2128Z 291DEG 13KT 4146 7696
KFSpecial weather statement, Jun 20, 6:43 PM EST, 37 minutes before
Special Weather Statement
National Weather Service State College PA
743 PM EDT Sun Jun 20 2021
PAZ028-056-210000-
Perry PA-Juniata PA-
743 PM EDT Sun Jun 20 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND JUNIATA
COUNTIES UNTIL 800 PM EDT...
At 743 PM EDT, Doppler radar indicated a strong thunderstorm over
Honey Grove, moving east at 15 mph.
Small hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Honey Grove, Spruce Hill and Ickesburg.
LAT...LON 4040 7763 4047 7762 4048 7760 4052 7729
4034 7737
TIME...MOT...LOC 2343Z 273DEG 15KT 4043 7754
KFSpecial weather statement, Jun 20, 6:48 PM EST, 32 minutes before
Special Weather Statement
National Weather Service State College PA
748 PM EDT Sun Jun 20 2021
PAZ004-210015-
Warren PA-
748 PM EDT Sun Jun 20 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 815
PM EDT...
At 748 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
south of Chapman State Park, moving east at 30 mph.
Small hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Sheffield, Ludlow and Clarendon.
LAT...LON 4183 7892 4183 7895 4165 7895 4162 7896
4163 7928 4172 7931 4185 7892
TIME...MOT...LOC 2348Z 254DEG 26KT 4166 7919
KFSpecial weather statement, Jun 20, 7:03 PM EST, 17 minutes before
Special Weather Statement
National Weather Service State College PA
803 PM EDT Sun Jun 20 2021
PAZ028-210015-
Juniata PA-
803 PM EDT Sun Jun 20 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF JUNIATA COUNTY UNTIL
815 PM EDT...
At 803 PM EDT, Doppler radar indicated a strong thunderstorm over
Mcalisterville, moving east at 30 mph.
Small hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Mcalisterville, Thompsontown and East Salem.
LAT...LON 4056 7738 4066 7740 4068 7734 4067 7710
4060 7709 4059 7717 4057 7718 4056 7717
4055 7720
TIME...MOT...LOC 0003Z 257DEG 25KT 4061 7730
KFThunderstorm Wind, Juniata
- When
- June 20, 7:20 PM EST
- Where
- Juniata County, 0.93 mi NE of Mc Alisterville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.641, -77.270
A severe thunderstorm producing winds estimated near 60 mph knocking down trees on wires. There were other reports of trees down across Juniata County.
Thunderstorm Wind, Schuylkill
- When
- June 20, 8:40 PM EST
- Where
- Schuylkill County, Helfenstein
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -76.450
A severe thunderstorm producing winds estimated near 60 mph brought down multiple trees.
Thunderstorm Wind, Columbia
- When
- June 20, 8:47 PM EST
- Where
- Columbia County, 0.34 mi N of Newlin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.885, -76.380
A severe thunderstorm producing winds estimated near 60 mph brought down one to two dozen trees in Locust Township, according to the local police chief.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 20 to 21, 202111 injured · EF3 · 25 events
- Rip Current in Rhode Island, June 20, 20212 deaths · 1 event
- Tornado and Damaging Winds in Michigan, June 20 to 21, 2021$250,000 · EF1 · 19 events
- Tornadoes and Hail in Indiana, June 20 to 21, 2021$47,000 · EF1 · 30 events
- Tornado and Hail in Iowa, June 20, 2021$100,000 · EF1 · 5 events
- Flash Flood in Georgia, June 20, 2021$75,000 · 1 event
- Tornadoes and Hail in Iowa, June 20, 2021EF1 · 5 events
- Hail and Damaging Winds in Michigan, June 20 to 21, 2021$7,000 · 2 in hail · 27 events
- Hail and Damaging Winds in New York, June 20 to 21, 2021$18,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 20 to 21, 20211.25 in hail · 23 events
- Damaging Winds in Missouri, June 20, 20211 injured · 61 kt wind · 14 events
- Tornado in North Carolina, June 20, 2021$25,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957447, 957449, 957458.